MAUDE Adverse Event Report: BARD ACCESS SYSTEMS 5 FR DL POWERPICC SOLO CATHETER, 135CM NITINOL; PERCUTANEOUS, IMPLANTED, LONG TERM INTRAVASCULAR CATHETER

BARD ACCESS SYSTEMS 5 FR DL POWERPICC SOLO CATHETER, 135CM NITINOL; PERCUTANEOUS, IMPLANTED, LONG TERM INTRAVASCULAR CATHETER
Model Number 3295335
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 08/18/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The manufacturer has received the sample and will evaluate.Results are expected soon.A lot history review (lhr) of rebs0008 showed no other similar product complaint(s) from this lot number.
 
Event or Problem Description
It was reported by the interventional radiology physician that the picc guidewire frayed and broke off inside the patient.They were able to snare the wire out.It was noted that the patient was greatly sclerosed and was meting resistance.The physician went through the dilator and sheath 3-4 times and stated the tip of the dilator was bent.Since the tip was bent the physician alleges this may have caused the wire to fray, get caught on the dilator and break.No patient injury was reported.
 
Additional Manufacturer Narrative
The following were reviewed as part of this investigation: patient severity, frequency analysis, applicable previous investigation(s), sample (if available), applicable fmea documents, labeling, and applicable manufacture records.Based on a review of this information, the following was concluded: the complaint of a frayed guidewire was confirmed and found to be likely use-related.The characteristics of the wire break are indicative of tensile forces exceeding the strength of the wire.The sample returned was one guidewire with floppy tip.Visual observation found that the floppy tip of the guidewire was extremely stretched out and uncoiled.Both the core wire and the coil wire were broken.Both the proximal and distal ends of the core wire break were found to be bent into a j-shape.The coil wire at the tip was nearly all uncoiled except for the most distal segment.The distal break point of the coil wire was flattened such that the coils were not noticeable for a segment at the tip.Microscopic evaluation found the fibrous material to be white/clear and fibrous.Two thicknesses of fiber were noticed.The break surfaces on both wires appeared to be granular.The tips of the core wire at the break both appeared to be rounded somewhat.A particle of what appeared to be use residue was found on the uncoiled wire.The length of the wire components do not suggest a piece is missing.The flattening of the coil wire on one side of the break, granular break surfaces in both wires, and roundness at the core wire break surfaces which may signify necking before breakage all suggest that tensile forces were a component in this failure.The lack of uncoiling near the distal tip suggests the possibility that the tip was constrained when it encountered the tensile forces leading to failure.This is potentially consistent with the statement in the complaint description stating that the dilator tip was bent, and that the wire may have caught on the tip, causing it to break.No further action is required because the reported event could not be related to a deficiency in product manufacture or deficiency while under correct product use.The following ifu statements may be helpful: ¿introduce microintroducer.Introduce the microintroducer assembly over the guidewire.Using a twisting motion, advance the assembly into the vessel.¿ ¿avoid sharp or acute angles during implantation which could compromise the patency of the catheter lumen.¿ ¿removing dilator and guidewire.Rotate locking collar of dilator to remove dilator from sheath.Caution: do not withdraw dilator from microintroducer sheath until sheath is within vessel to minimize the risk of damage to sheath tip.Withdraw the dilator and guidewire, leaving the small sheath in place.¿ ¿do not use excessive force when introducing guidewire or microintroducer as this can lead to vessel perforation and bleeding.¿ ¿advance guidewire.Introduce the guidewire through the needle; advance the guidewire 15 to 20 cm into the vessel.Caution: do not advance the wire past the axilla without fluoroscopic guidance or other tip locating methods.Caution: do not cut guidewire to alter length.Caution: do not insert stiff end of guidewire into vessel as this may result in vessel damage.Caution: keep sufficient guidewire length exposed at hub to allow for proper handling.A non-controlled guidewire can lead to wire embolism.Caution: do not use excessive force when introducing guidewire or microintroducer as this can lead to vessel perforation and bleeding.¿ ¿if the guidewire must be withdrawn while the needle is inserted, remove both the needle and wire as a unit to prevent the needle from damaging or shearing the guidewire.¿.
 
Event or Problem Description

Brand Name
5 FR DL POWERPICC SOLO CATHETER, 135CM NITINOL
Common Device Name
PERCUTANEOUS, IMPLANTED, LONG TERM INTRAVASCULAR CATHETER
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key6850042
Report Number3006260740-2017-01579
Device Sequence Number1522322
Product Code LJS
UDI-Device Identifier00801741028120
UDI-Public(01)00801741028120
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K072230
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 11/01/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number3295335
Device Catalogue Number3295335
Device Lot NumberREBS0008
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/30/2017
Event Location Hospital
Initial Date Received by Manufacturer 08/30/2017
Supplement Date Received by Manufacturer10/04/2017
Initial Report FDA Received Date09/07/2017
Supplement Report FDA Received Date11/01/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;